Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Topeka, KS

June 26, 20204 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 26, 2020, 9:49 PM CDT for 4 counties in Kansas. It was in force for 41 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2020, 9:49 PM CDT (02:49 UTC)
Expired
Jun 26, 2020, 10:30 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Clay County, KS, Cloud County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 112 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 10:05 PM CDTHAIL 0.881 Wnw Agenda, KSPEA TO ALMOST NICKEL SIZE HAIL... NO WIND.
Jun 26, 10:15 PM CDTTSTM WND DMGClyde, KSTREE DOWN ON S. GRANT STREET... MULTIPLE LIMBS DOWN AROUND TOWN.
Jun 26, 10:20 PM CDTTSTM WND DMG3 Wnw Clyde, KS3 TO 4 INCH DIAMETER LIMBS DOWN.
Jun 26, 10:20 PM CDTHAIL 0.73 Wnw Clyde, KS
Jun 26, 10:33 PM CDTTSTM WND GST 703 Wsw Clyde, KSCORRECTS PREVIOUS TSTM WND GST REPORT FROM 3 WSW CLYDE. WIND GUST BLEW POLICE VEHICLE OFF THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 7:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

908 
WUUS53 KTOP 270249
SVRTOP
KSC027-029-157-201-270330-
/O.NEW.KTOP.SV.W.0113.200627T0249Z-200627T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
949 PM CDT Fri Jun 26 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Republic County in north central Kansas...
  Southwestern Washington County in north central Kansas...
  Northwestern Clay County in north central Kansas...
  Northeastern Cloud County in north central Kansas...

* Until 1030 PM CDT.

* At 948 PM CDT, a severe thunderstorm was located near Agenda,
  moving southeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Clyde, Clifton, Linn, Cuba, Palmer, Agenda and Vining. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3970 9764 3984 9747 3972 9704 3941 9741
TIME...MOT...LOC 0248Z 305DEG 22KT 3972 9749 

HAIL...1.75IN
WIND...60MPH
 
$$

Gargan
4 follow-up statements
169 
WWUS53 KTOP 270306
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1006 PM CDT Fri Jun 26 2020

KSC027-029-157-201-270330-
/O.CON.KTOP.SV.W.0113.000000T0000Z-200627T0330Z/
Republic-Washington-Clay-Cloud-
1006 PM CDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN REPUBLIC...SOUTHWESTERN WASHINGTON...NORTHWESTERN
CLAY AND NORTHEASTERN CLOUD COUNTIES...

At 1005 PM CDT, a severe thunderstorm was located near Agenda, moving
southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Clyde, Clifton, Linn, Cuba, Palmer, Agenda and Vining. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3970 9764 3984 9747 3972 9704 3941 9741
TIME...MOT...LOC 0305Z 311DEG 18KT 3967 9745 

HAIL...1.75IN
WIND...60MPH
 
$$

Gargan
316 
WWUS53 KTOP 270310
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1010 PM CDT Fri Jun 26 2020

KSC027-029-157-201-270330-
/O.CON.KTOP.SV.W.0113.000000T0000Z-200627T0330Z/
Republic-Washington-Clay-Cloud-
1010 PM CDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN REPUBLIC...SOUTHWESTERN WASHINGTON...NORTHWESTERN
CLAY AND NORTHEASTERN CLOUD COUNTIES...

At 1009 PM CDT, a severe thunderstorm was located near Agenda, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clyde, Clifton, Linn, Cuba, Palmer, Agenda and Vining. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3966 9761 3978 9755 3984 9747 3972 9704
      3941 9741
TIME...MOT...LOC 0309Z 305DEG 22KT 3965 9742 

HAIL...1.25IN
WIND...60MPH
 
$$

Gargan
989 
WWUS53 KTOP 270316
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1016 PM CDT Fri Jun 26 2020

KSC027-029-157-201-270330-
/O.CON.KTOP.SV.W.0113.000000T0000Z-200627T0330Z/
Republic-Washington-Clay-Cloud-
1016 PM CDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN REPUBLIC...SOUTHWESTERN WASHINGTON...NORTHWESTERN
CLAY AND NORTHEASTERN CLOUD COUNTIES...

At 1016 PM CDT, a severe thunderstorm was located over Clyde, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clyde, Clifton, Linn, Palmer, Agenda and Vining. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3963 9758 3973 9748 3982 9742 3972 9704
      3941 9741
TIME...MOT...LOC 0316Z 311DEG 23KT 3961 9739 

HAIL...1.25IN
WIND...60MPH
 
$$

Gargan
334 
WWUS53 KTOP 270323
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1023 PM CDT Fri Jun 26 2020

KSC157-270332-
/O.CAN.KTOP.SV.W.0113.000000T0000Z-200627T0330Z/
Republic-
1023 PM CDT Fri Jun 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REPUBLIC COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas.

LAT...LON 3965 9756 3965 9737 3977 9734 3972 9704
      3941 9741 3964 9757
TIME...MOT...LOC 0322Z 305DEG 22KT 3959 9735 

$$

KSC027-029-201-270330-
/O.CON.KTOP.SV.W.0113.000000T0000Z-200627T0330Z/
Washington-Clay-Cloud-
1023 PM CDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN WASHINGTON...NORTHWESTERN CLAY AND NORTHEASTERN
CLOUD COUNTIES...

At 1022 PM CDT, a severe thunderstorm was located near Clyde, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clyde, Clifton, Linn, Palmer and Vining. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9756 3965 9737 3977 9734 3972 9704
      3941 9741 3964 9757
TIME...MOT...LOC 0322Z 305DEG 22KT 3959 9735 

HAIL...1.00IN
WIND...60MPH
 
$$

Gargan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:09 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 26, 6:09 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
609 PM CDT Fri Jun 26 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 341 PM CDT Fri Jun 26 2020

Recent water vapor imagery showing some mid-level moisture streaming
northeast from northwest Mexico into the Great Lakes as a shortwave
moves east across the northern Plains into the latter region. A weak
convective-induced vorticity maxima was exiting northeast Kansas
with southwest winds aloft into the somewhat cooler air associated
with the vort max keeping weak, high-based showers going across the
northern counties. The continued cloud with this activity has kept
temperatures from breaching the mid 80s in the north, though warmer
temps into central Kansas have allowed for a cumulus field to
develop northwest of SLN, with other recent development near the
slow-moving cold front farther northwest in north central Kansas.

Objective analysis showing CIN slowly diminishing near the front but
weak convergence and early-day activity should help in keeping
much of the peak-heating development in check. Modest shear should
keep supercells brief with downburst winds the main hazard where
the best heating has been achieved. The front slowly settles into
the northern counties tonight and should be the focus for more
activity, with outflows of decent depth/coverage leading to more
storms as the low-level jet forms. Precipitable water values of 1.5
to 2 inches support some heavy rain concern, though with the jet
veered in response to the main wave to the northeast, a persistent
training event is not expected. Convection could be reinvigorated
late tonight into Saturday if another MCV forms from High Plains
convection. The weak boundary will likely be in/near the area as
well and will keep above-normal precip chances in place through the
day. Shear again remains modest and should keep severe potential
isolated and again a wind and possibly hail threat. Given early-day
convection/debris potential, have lower high temps in the east but
the changes may be not be enough.

.LONG TERM...(Saturday night through Friday)
Issued at 341 PM CDT Fri Jun 26 2020

Until the frontal boundary pushes north, will need to keep some PoPs
going into at least late Saturday night, however the deeper
southwest flow developing east of a deepening western CONUS trough
should help usher this north by midday Sunday. The upper trough in
southern California today weakens as it is ejected northeast but
could be enough to produce more scattered convection Sunday into
Sunday night. A modest isentropic lift regime could linger into the
midweek in mainly eastern Kansas as the western trough pushes east
keeping local surface wind southeasterly under modest west to
northwest flow aloft for PoPs near July 1 normals. Outside any
other daytime periods of lingering precip, highs should bump up
to be slightly above normal with dewpoints high enough to bring some
concern for consistent heat indices reaching near 100. With wet
ground conditions quite possible from previous rain events
keeping RH values up, Sunday could be the most uncomfortable day of
the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 609 PM CDT Fri Jun 26 2020

Isolated storms continue to be possible this evening especially in
the vicinity of KMHK, then additional thunderstorms will develop
and become more widespread after 05z tonight. These storms should
move out of the area by 12z, but will have to reevaluate timing at
the 06z issuance. Winds will remain generally out of the south to
southwest, but may vary a bit as storms develop. There are some
hints of lower ceilings developing around 2-3 kft after sunrise
at all TAF sites, but will wait for more certainty before going
more than scattered in coverage.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...65
AVIATION...Laflin
Hazardous weather outlook, Jun 26, 3:46 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
346 PM CDT Fri Jun 26 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-272100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
346 PM CDT Fri Jun 26 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorm chances spread south and east from north central
through northeast and east central Kansas late this afternoon
through the night. Some of the storms through the evening hours
may be severe and produce large hail and damaging winds as well
as locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe storms will be possible again in the late
afternoon and evening on Saturday across the entire area with
damaging winds, locally heavy rainfall, and hail being the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight. Spotters
are encouraged to report rainfall amounts over one inch to the
National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 26, 8:10 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
810 PM CDT Fri Jun 26 2020

KSZ008-270145-
Republic-
810 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC COUNTY
UNTIL 845 PM CDT...

At 810 PM CDT, Doppler radar was tracking a strong thunderstorm near
Munden, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Belleville, Cuba, Munden and Narka.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas.

LAT...LON 3986 9775 3999 9769 3999 9738 3971 9739
TIME...MOT...LOC 0110Z 270DEG 17KT 3991 9760

Gargan
Local storm report, Jun 26, 9:08 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
908 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             4 N BELLEVILLE          39.89N 97.62W
06/26/2020  E1.00 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

LAFLIN
Local storm report, Jun 26, 9:33 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
933 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     HAIL             BELLEVILLE              39.83N 97.63W
06/26/2020  E1.00 INCH       REPUBLIC           KS   911 CALL CENTER

&&

LAFLIN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:10 PM CDTSpecial Weather StatementTOPRepublic35 min
Jun 26, 8:22 PM CDTSevere Thunderstorm WarningTOPRepublic38 min
Jun 26, 8:42 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington48 min
Jun 26, 9:21 PM CDTSevere Thunderstorm WarningTOPRepublic39 min
Jun 26, 10:27 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington48 min
Jun 26, 11:03 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa42 min
Jun 26, 11:38 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa37 min
Jun 27, 12:09 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa51 min
Jun 27, 12:16 AM CDTSpecial Weather StatementTOPBrown29 min
Jun 27, 12:25 AM CDTSevere Thunderstorm WarningTOPRepublic35 min
Jun 27, 12:38 AM CDTFlash Flood WarningTOPClay, Cloud8 hr
Jun 27, 12:55 AM CDTSpecial Weather StatementTOPClay, Ottawa65 min
Jun 27, 12:58 AM CDTSpecial Weather StatementTOPBrown62 min
Jun 27, 1:24 AM CDTSpecial Weather StatementTOPNemaha36 min
Jun 27, 1:40 AM CDTSpecial Weather StatementTOPAtchison35 min
Jun 27, 1:56 AM CDTFlash Flood WarningTOPOttawa7 hr
Jun 27, 1:59 AM CDTSpecial Weather StatementTOPJackson31 min
Jun 27, 2:02 AM CDTSpecial Weather StatementTOPJefferson28 min
Jun 27, 2:08 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha52 min
Jun 27, 2:19 AM CDTSpecial Weather StatementTOPDouglas26 min
Jun 27, 2:48 AM CDTSevere Thunderstorm WarningTOPDouglas42 min
Jun 27, 2:50 AM CDTAreal Flood AdvisoryTOPJefferson3 hr
Jun 27, 4:18 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Osage, Shawnee3 hr
Jun 27, 5:49 AM CDTFlash Flood WarningTOPDouglas3 hr
Jun 27, 6:08 AM CDTRiver Flood WarningTOPCloud61 hr
Jun 27, 9:15 AM CDTRiver Flood WarningTOPOttawa44 hr
Jun 27, 9:15 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline4 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.